Morphabond ER is an extended-release version of the powerful opioid analgesic morphine. Morphine is used to treat severe pain. Morphabond ER is a unique extended-release variation of morphine, intended to be prescribed to treat ongoing pain. Morphabond ER can reach a steady state in the system of the individual after a few days of usage, and it provides around-the-clock pain relief in situations where other drugs aren’t tolerated or aren’t effective. Along with being an extended-release drug, Morphabond ER is formulated to prevent certain forms of misuse. This prescription opioid is made with what’s called SentryBond Technology. The idea is that if someone tried to misuse Morphabond by breaking, crushing or disrupting the tablet in any way, it would still act as an extended-release drug. The goal is to prevent the use of Morphabound recreationally, by snorting or injecting it. Despite this feature, the risk of misuse of Morphabond isn’t entirely eliminated. This drug comes with a black box warning about the potential for misuse.
Before a doctor prescribes Morphabond to a patient, they are expected to go over a patient’s full medical history. In most cases, other medications will have been tried first, including non-opioids and immediate-release opioids. A doctor should also go through a patient’s history of substance misuse, including prescription and illicit drugs as well as alcohol. Certain medical conditions might mean someone isn’t a good candidate to use Morphaband. Conditions that could prevent someone from being able to take Morphabond include having severe bronchial asthma, gastrointestinal obstruction or chronic pulmonary disease.
Due to the misuse-deterrent properties of Morphabond people often wonder if it’s possible to overdose on this morphine-based drug. Yes, it is possible to overdose on Morphabond. Morphabond comes with a black box warning about the risk of overdose and the potential that it could be fatal. Certain risk factors can make it more likely that someone might experience a Morphabond overdose. These can include:
- Using Morphabond without having an opioid tolerance (the higher doses of the drug are supposed to only be prescribed to patients with a preexisting opioid tolerance)
- Taking higher doses of Morphabond than prescribed
- Using Morphabond for certain effects, such as euphoria
- Crushing, breaking or disrupting the tablet in any way
- Purchasing Morphabond illicitly or using it without a prescription
- Detoxing from opioids and then reusing Morphabond (the individual’s tolerance will likely have gone down during detox)
- Combining Morphabond with alcohol
- Using Morphabond with another central nervous system depressant (such as benzodiazepines or prescription sleep medications)
The signs and symptoms of a Morphabound overdose are similar to what’s seen with other opioids. All opioids, including Morphabond, have similar effects on the brain and body of individuals. The following are signs and symptoms of a potential Morphabond overdose:
- Constricted “pinpoint” pupils
- Droopy, slack or weak muscles
- Nodding off
- Loss of consciousness
- Nonresponsive to stimuli
- Awake but not able to communicate
- Slow, shallow, labored or erratic breathing
- Stopped breathing
- Choking, snoring or gurgling sounds
- Bluish or grayish-tinted skin
- Pale or clammy skin
- Slow, erratic or nonexistent pulse
If there’s even a possibility someone is overdosing on Morphabond or any other opioid, emergency treatment should be sought right away. If someone around the person overdosing can recognize the signs and get help quickly, it can save their life. An opioid antagonist such as naloxone can be administered when someone is overdosing on an opioid if there is respiratory depression. Even if a reversal drug is given to someone believed to be overdosing on Morphabond, they still need emergency medical care. Supportive measures may need to be taken, and there is a potential that a cardiac arrest or an arrhythmia could occur. Since Morphabond is a long-acting opioid, if someone did overdose, they would also likely need multiple administrations of naloxone. The best course of action if there’s even a slight chance someone is experiencing a drug overdose of any kind, including on Morphabond, is to call 911 and get help as soon as possible. Otherwise, complications can range from brain and cardiac system damage to coma or death.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700